Injectable fillers: Enough is Enough!
By Joseph Walrath, MD | Dec 10, 2014 | Cosmetic, Filler
I’ve spent the past month chasing eyelid filler. Hyaluronic acid facial fillers (Restylane, Juvederm, Belotero) are often injected in the “tear trough” to try to lessen the shadows (from excess lid tissue or a prominent lid-cheek junction). When injecting in this region, however, it is common to see patients over-filled, or injected too superficially. An over-filled, superficial injection looks B.A.D. It looks like an old bruise: bluish and elevated. The patients trade a dark shadow (before filler) for a dark lump (after filler).
In general, patients come in complaining of the lower lid appearance and it has not been considered that the problem is too much filler. Fortunately, it can be dissolved with hyaluronidase, and enzyme that I use frequently in my upper and lower lid anesthetic injections.
Here is an example of overfill; the elevated area is outlined:
In general, I favor smoothing the lid-cheek junction with all of my blepharoplasty surgeries. However, there still needs to be a point where the eyelid stops and the cheek begins! Filler is not a “magic bullet” and should be used in select cases; certainly in the region of the lower lids, surgery is often a much better, and more economical, approach.